Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 24, 2009, 3:15 PM MDT for Emery County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 3:15 PM MDT (21:15 UTC)
- Expired
- May 24, 2009, 3:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 242115 SVRSLC UTC015-242145- /O.NEW.KSLC.SV.W.0003.090524T2115Z-090524T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT SUN MAY 24 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL EMERY COUNTY IN UTAH * UNTIL 345 PM MDT * AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL EMERY COUNTY...OR 21 MILES NORTH OF HANKSVILLE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TEMPLE MOUNTAIN AT 330 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3888 11052 3864 11041 3856 11085 3873 11093 TIME...MOT...LOC 2114Z 250DEG 11KT 3867 11078 $$ MT
2 follow-up statements
000
WWUS55 KSLC 242130
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SUN MAY 24 2009
UTC015-242145-
/O.CON.KSLC.SV.W.0003.000000T0000Z-090524T2145Z/
EMERY UT-
330 PM MDT SUN MAY 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL EMERY COUNTY...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL EMERY COUNTY...OR
ABOUT 25 MILES NORTH OF HANKSVILLE...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3860 11069 3876 11080 3885 11061 3888 11052
3870 11044
TIME...MOT...LOC 2131Z 241DEG 21KT 3872 11064
$$
MT000
WWUS55 KSLC 242143
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 PM MDT SUN MAY 24 2009
UTC015-242153-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-090524T2145Z/
EMERY UT-
343 PM MDT SUN MAY 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EMERY COUNTY
WILL EXPIRE AT 345 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3860 11069 3876 11080 3885 11061 3888 11052
3870 11044
TIME...MOT...LOC 2143Z 241DEG 21KT 3875 11056
$$
MTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:16 AM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 24, 10:16 AM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1016 AM MDT SUN MAY 24 2009 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN AND CENTRAL UTAH TODAY. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE WILL GRADUALLY BUILD ACROSS THE REGION BUT WITH LOW LEVELS REMAINING RATHER MOIST SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DURATION OF THE WEEK. && .DISCUSSION...THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND DEEP MOISTURE WILL BRING SHOWERS AND ISOLATED THUNDERSTORM TO THE NORTHERN AREAS THIS MORNING INTO EARLY THIS AFTERNOON. A BROAD AREA OF 300-500MB DIV Q AND 300-500MB DIFFERENTIAL VORTICITY ADVECTION WILL AID IN LIFT ACROSS MOST OF NORTHERN UTAH THROUGH EARLY THIS EVENING. HAVE RAISED POPS ACCORDINGLY TO CATEGORICAL FROM ABOUT PROVO NORTHWARD FOR THIS MORNING AND LIKELY ALL NORTHERN AREAS FOR THIS AFTERNOON AND EVENING. THE PRECIPITABLE WATER AMOUNTS ARE 3 TO 4 STANDARD DEVIATIONS ABOVE NORMAL OR ABOUT 200 PERCENT OF NORMAL THIS MORNING OVER NORTHWEST UTAH. BY MONDAY THE PW WILL LOWER TO 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS THE NORTH AND TO NEAR 1 ACROSS THE REST OF THE STATE. THE SOUTHWESTERN AREAS HAVE DRIED SOMEWHAT SINCE YESTERDAY BUT STILL PLENTY OF MOISTURE AVAILABLE FOR HEAVY RAIN PRODUCING THUNDERSTORMS...ESPECIALLY FARTHER EAST. WITH SUNNY SKIES OVER MOST SOUTHERN SECTIONS THIS MORNING CONVECTION SHOULD BE ABLE TO DEVELOP RAPIDLY BY EARLY AFTERNOON. THE NAM AND GFS SHOW A 700-500MB THETA-E RIDGE STRETCHING FROM WEST TO EAST ACROSS SOUTHERN UTAH FROM ABOUT BOULDER MOUNTAIN EASTWARD. WITH A WESTERLY FLOW AT MID AND UPPER LEVELS AM CONCERNED THAT ANY THUNDERSTORMS THAT FORM OVER THE BOULDER MOUNTAIN REGION WILL DRIFT OVER THE HANKSVILLE AND LAKE POWELL REGION. ALTHOUGH THE COVERAGE MAY BE FINE AT 30 PERCENT THESE STORMS WILL LIKELY BE HEAVY RAIN PRODUCERS. && .AVIATION...A BAND OF SHOWERS ASSOCIATED WITH UPPER LEVEL DISTURBANCE WILL AFFECT THE SLC TERMINAL THROUGH ABOUT 19 TO 20Z TODAY. VFR VISIBILITIES ARE EXPECTED TO PREVAIL BUT COULD TEMPORARILY LOWER TO IFR DURING HEAVIER RAIN SHOWERS. BEST THREAT FOR THUNDERSTORMS WILL BE AFTER 21Z UNTIL 01Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...STRUTHWOLF AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 24, 6:27 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 627 AM MDT SUN MAY 24 2009 UTZ001>016-019>021-517-518-WYZ021-251200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 627 AM MDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AND SOMEWHAT UNSTABLE AIRMASS ACROSS THE REGION WILL RESULT IN SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MOIST AIRMASS WILL REMAIN IN PLACE OVER MUCH OF THE REGION THROUGHOUT THE UPCOMING WEEK. THIS MOISTURE WILL ALLOW FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:55 PM MDT | Areal Flood Advisory | SLC | Box Elder, Weber | 110 min |
| May 24, 3:11 PM MDT | Areal Flood Advisory | SLC | Emery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.